Jade Erick, 30, died in March 2017 after California naturopathic doctor, Kim Kelly, gave her an intravenous (IV) preparation of curcumin, a chemical constituent in the Indian spice turmeric that is over-hyped in alternative medicine. An FDA report released yesterday found that Imprimis Pharmaceuticals (NASDAQ:IMMY), a compounding pharmacy based in San Diego, California, mixed the curcumin emulsion product used in Ms. Erick’s treatment with ungraded castor oil that had a warning label stating, “CAUTION: For manufacturing or laboratory use only.”
Ungraded castor oil is typically not suitable for human consumption or therapeutic use because it may contain allergens, which can cause hypersensitivity reactions, or contaminants, like diethylene glycol (DEG), an impurity of castor oil that causes serious reactions and possibly death. The FDA found DEG in the lot of castor oil used in the curcumin emulsion made by ImprimisRx. But a spokesperson for ImprimisRx told ABC 10 San Diego that the castor oil used by the company is appropriate for human pharmaceutical use and comes from a certified vendor registered and inspected by the FDA. Imprimis Pharmaceuticals witnessed an 18.4% decrease in its stock price after the FDA published its report.
ImprimisRx’s curcumin emulsion product requires a prescription from a licensed medical provider. Yet, the company told ABC 10 it did not receive a curcumin prescription order for Ms. Erick. It is possible that ImprimisRx made a mistake in its record keeping or perhaps is not providing accurate information. Based on my experience as a naturopathic doctor, I have other ideas about how Kelly possibly furnished the curcumin for Erick.
Kelly may have used a vial of the curcumin emulsion that was obtained under a prescription for another one of his patients. My former naturopathic colleagues in Arizona at times purchased compounded products in bulk for a single patient to then be used for multiple patients. This stockpiling allowed naturopathic doctors to have compounded drugs on-hand, thereby expediting treatments for multiple patients using only one prescription. Or, Kelly may have obtained the curcumin emulsion from a physician or another naturopathic doctor who had product on hand for their own patients. The borrowing of medical supplies, including compounded substances, is a common practice in the naturopathic community. Either way, using a prescription of one patient for another patient is not permitted by the FDA.
According to the FDA report, ImprimisRx recalled its unexpired products containing the ungraded castor oil on June 23, 2017, which came about two months after a 71-year-old man suffered a life-threatening allergic reaction while receiving an intravenous injection of ImprimisRx’s curcumin emulsion. He was being treated for thrombocytopenia (low platelet count) at an unidentified holistic health center. The patient received timely emergency medical care and survived.
Last year, an FDA inspection of an ImprimisRx’s facility in Pennsylvania found multiple breaches of quality controls to “prevent contamination that would alter the safety, identity, strength, quality or purity of products.”
Curcumin is a trendy yet ineffective substance for treating any medical condition. But this does not seem to deter ImprimisRx from listing its curcumin product under the oncology section of its website. Other ImprimisRx products for intravenous use include hydrogen peroxide, sodium bicarbonate (baking soda), chelating agents, and various vitamins and minerals.
ImprimisRx states on its website, “All of our innovative drug formulations are born from the clinical experience of physician prescribers and pharmacist formulators.” It is important to note that the self-proclaimed “pioneer of IV curcumin,” naturopathic doctor Paul Anderson, is paid as a consultant for ImprimisRx. Anderson is known for his prolific use of intravenous therapies and training courses at naturopathic programs, including Bastyr University, where he was an instructor. Note: This article was updated to report the -18.4% change in ImprimisRx’s stock price and on August 7, 2017 to clarify that DEG has not been associated with hypersensitivity reactions.